Hail, Wyoming
- When
- May 22, 5:25 PM EST
- Where
- Wyoming County, Castile
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.633, -78.050
25" in diameter and wind gusts measured to 61 mph. The slow moving thunderstorms also produced torrential rains that resulted in road closures and basement flooding.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms that developed along a nearly stationary front produced hail up to 1.25" in diameter and wind gusts measured to 61 mph. The slow moving thunderstorms also produced torrential rains that resulted in road closures and basement flooding. Lightning started homes on fire on Freund Street in Buffalo and Truesdell Road in Warsaw.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 1:34 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 234 PM EDT SAT MAY 22 2004 18Z SURFACE ANALYSIS SHOWING WARM FRONT HAS LIFTED TO NEAR A BINGHAMTON TO BUFFALO LINE. AIR MASS SOUTH OF THE BOUNDARY HAS BECOME MARGINALLY UNSTABLE WITH INCREASED HEATING. LAPS DATA SHOWING CAPES TO 1500 J/KG. STRONG MOISTURE AND INSTABILITY ADVECTION WILL CONTINUE ACROSS THIS AREA THROUGH 00Z AND EVEN WORK FARTHER TO THE NORTH AS WARM FRONT CONTINUES TO SLIDE NORTH. FRONT PROBABLY NOT GETTING MUCH FARTHER NORTH THAN A ROCHESTER TO SYRACUSE LINE BEFORE 00Z. CONVECTION BEGINNING TO DEVELOP ALONG LAKE BREEZE BOUNDARY OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. THIS ACTIVITY WILL LIKELY DEVELOP NORTHWARD INTO THE BETWEEN 19 AND 23Z. SHEAR PROFILES WOULD SUGGEST THE POTENTIAL FOR ORGANIZED SEVERE WEATHER LATER IN THE AFTERNOON AND EARLY THIS EVENING...ESPECIALLY WITH APPROACH OF UPPER SHORT WAVE. MODELS CONTINUING TO SUGGEST FRONTAL BOUNDARY WILL MEANDER ACROSS THE AREA THROUGH SUNDAY NIGHT...BEFORE SHIFTING EAST OF THE AREA LATER IN THE DAY ON MONDAY. MODELS IN CLOSE AGREEMENT SUGGESTING DEVELOPING CONVECTION ACROSS ILLINOIS...INDIANA AND LOWER MICHIGAN WILL WORK EASTWARD ACROSS THE AREA LATE TONIGHT THROUGH SUNDAY MORNING. FRONT APPEARS TO HANG ACROSS THE NORTH COUNTRY SUNDAY KEEPING THE BEST THREAT FOR CONVECTION IN ACROSS THAT AREA...WHILE THE REST OF THE AREA WILL BE IN THE WARM SECTOR GIVING A THREAT FOR THE POTENTIAL FOR SEVERE WEATHER IF THE ATMOSPHERE CAN DESTABILIZE ENOUGH. MODELS IN AGREEMENT THAT FRONT WILL PUSH EAST OF THE AREA BY MONDAY AFTERNOON WITH A DRYING TREND...BEFORE NEXT COLD FRONT CROSSES LATE IN THE DAY TUESDAY. AVIATION DISCUSSION... CIGS EXPECTED TO BE QUITE VARIABLE ACROSS THE REGION AS SURFACE FRONT WILL LINGER AND OSCILLATE NORTH AND SOUTH ACROSS THE AREA DURING THE NEXT 24 TO 36 HOURS. CONDITIONS GENERALLY EXPECTED TO REMAIN MVFR THROUGHOUT THE PERIOD AS A SERIES OF CONVECTIVE CLUSTERS MOVE FROM WEST TO EAST TODAY AND TONIGHT. AREA CONTINUES TO REMAIN IN SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS AND ISOLATED WIND GUSTS OF 30-40KTS ARE POSSIBLE WITH THE THUNDERSTORMS LATE THIS AFTERNOON/EARLY TONIGHT. .BUF...NONE PUBLIC...TMA AVIATION...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 458 AM EDT SAT MAY 22 2004 NYZ001>008-010>014-019>021-085-221055- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 458 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ JJP
The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
5 thunderstorm wind, 4 flash flood, 3 hail, 2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401311, 5401312, 5401313, 5401377, 5401314, 5401376, 5401315, 5401369, 5401370, 5401371, 5401372, 5401373, 5401374, 5401375.